To the Editor:-We read with interest the case report of acute bronchospasm associated with methylmethacrylate cementing during cranioplasty. The authors proposed that the bronchospasm was directly related to the action of absorbed methylmethacrylate.
We do not believe that they presented credible evidence regarding the cause of bronchospasm. First, they based their proposal on previous reports of reversible small airway obstruction and occupational asthma with methylmethacrylate exposure. [2,3]However, the reports they quoted were with long-term rather than acute exposure to methylmethacrylate.
Second, the authors' exclusion of pulmonary embolism regarding the cause of bronchospasm in their patient is not convincing. Bronchospasm is known to occur as an early manifestation of pulmonary embolism. [4-7]Although various mechanisms have been proposed to explain bronchospasm associated with pulmonary embolism, the most plausible mechanism is the decreased local carbon dioxide (CO2). Severinghaus et al. and Swenson et al. showed that with unilateral occlusion of pulmonary artery, the decrease in blood flow shifts the ventilation away from the unperfused areas and local CO2decreases. The decreased CO2causes direct bronchiolar smooth muscle constriction, which can be prevented by inhalation of 6% CO2. [6,7]
Third, the authors excluded pulmonary embolism as the cause of bronchospasm because of the nature of the surgical procedure (cranioplasty) and the supine position of the patient. Although we agree that the incidence of pulmonary embolism during cranioplasty with methylmethacrylate should be very low, as compared to cemented total hip replacement, its occurrence cannot be excluded. Furthermore, pulmonary embolism has been reported in the supine position, although its incidence is lower than in the sitting position. It may occur as long as a negative gradient as small as 5 cm exists between the surgical site and the heart.
Fourth, the rapid resolution of bronchospasm in this patient could be attributed to the size of the emboli and the timely administration of therapeutic maneuvers.
Finally, had air been the cause of pulmonary embolism, the use of mass spectrometry would have indicated the presence of end-tidal nitrogen.
Usharani Nimmagadda, M.D.
M. Ramez Salem, M.D.
Department of Anesthesiology; Illinois Masonic Medical Center; Chicago, Illinois;firstname.lastname@example.org
(Accepted for publication June 23, 1998.)